Colorado, 2013Dense Fog in Colorado, February 3 to 4, 2013
February 3 to 4, 2013 · NWS GJT · 1 event in 1 county or zone
Clearing skies and high relative humidities caused dense form to fog in the Nucla area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clearing skies and high relative humidities caused dense form to fog in the Nucla area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 3:25 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Feb 3, 3:25 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST SUN FEB 3 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 320 PM MST SUN FEB 3 2013
SHRTWV ENERGY PASSING THROUGH THE SOUTHERN ZONES THIS AFTERNOON
TRIGGERING AREAS OF LIGHT SNOW AND VIRGA...MAINLY SOUTH OF
INTERSTATE 70. RADAR INDICATING SUFFICIENT RETURNS TO GET SOME
PRECIP DOWN TO THE GROUND...BUT STILL NOT GETTING ANY SFC
REFLECTION IN OBSERVATIONS OR FROM SPOTTERS. WILL NUDGE POPS HIGHER
THROUGH MID EVENING...AS WE SATURATE THE LOWER LEVELS...EVENTUALLY
DRIVING SOME LIGHT PRECIP DOWN TO THE SFC. SCATTERED COVERAGE
SHOULD SUFFICE ACROSS THE SAN JUANS WITH ISOLATED ACTIVITY
ELSEWHERE. NORTH OF INTERSTATE 70...DRY CONDITIONS PERSIST WITH
BLANKET OF MID AND HIGH CLOUDS DEPARTING OVERNIGHT WITH HEIGHTS
BUILDING IN RESPONSE TO GREAT BASIN RIDGE SLIDING SLOWLY EAST.
THIS WILL PUT THE FORECAST AREA UNDER THE INFLUENCE OF NW FLOW
ALOFT THROUGH MONDAY NIGHT WITH PASSING MID AND HIGH CLOUDS AS
ENERGY ROTATES OUT INTO THE PLAINS WELL NORTH AND EAST OF THE
FORECAST AREA. LITTLE CHANGE IN TEMPS THROUGH MONDAY NIGHT...WITH
PERSISTENCE GOLDEN AND THE UINTA BASIN ONCE AGAIN STUCK UNDER THE
INVERSION WITH AREAS OF FOG PERSISTING THROUGH THE OVERNIGHT AND
EARLY MORNING HOURS.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 320 PM MST SUN FEB 3 2013
CONTINUED MILD AND MOSTLY DRY THROUGH THURSDAY. PERSISTENCE WILL
GENERALLY WORK WELL FOR THESE PERIODS. A BROAD DIRTY RIDGE BUILDS IN
ON TUESDAY BUT IS FLATTENED ON WEDNESDAY BY AN OPEN PASSING TROUGH
THROUGH THE NORTHERN ROCKIES. INCREASED CLOUDS AND SOME HIGH COUNTRY
FLURRIES ARE EXPECTED WITH THIS WAVE. THE RIDGE REBOUNDS AND QUICKLY
SHIFTS EAST ON THURSDAY. SURFACE HIGH PRESSURE REMAINS ANCHORED OVER
NE UTAH-NW COLORADO THAT WILL HELP KEEP SURFACE INVERSIONS STRONGER
ACROSS THE NORTHERN VALLEYS AND AREAS OF FOG MAINLY IN THE UINTA
BASIN.
JUST WHEN IT BEGINS TO FEEL LIKE WINTER IS OVER...A ROBUST STORM
COMES TO REMIND US ITS STILL EARLY FEBRUARY. MODELS CONTINUE TO
CONVERGE ON THE STORM CENTERED ON FRIDAY NIGHT INTO SATURDAY. MODEL
TREND IS TO SPEED UP THE TROUGH WHICH MOST OFTEN SPEAKS TO A MORE
INTENSE STORM. THE FASTEST ECMWF THE MODEL OF CHOICE. CLOUDS AND SW
GRADIENT WINDS INCREASE LATE THURSDAY INTO FRIDAY. JET STREAK OVER
THE COLD FRONT WORK INTO THE FOUR CORNERS FRIDAY AFTERNOON. THE
EC-TIMED FRONT SWEEPS THROUGH THE REGION FRIDAY NIGHT BRINGING
WIDESPREAD PRECIPITATION. SNOW LEVELS LOWER FROM 7000FT MSL TO THE
VALLEY BOTTOMS BY SATURDAY MORNING. SNOW ACCUMULATIONS INCREASE ON
NORTH FACING SLOPES SATURDAY AND SATURDAY NIGHT. QG FORCING REMAINS
MOST ROBUST OVER THE NORTHERN ZONES WITH THE SOUTHERN VALLEYS TO SEE
SHOWERS MAINLY WITH FRONTAL PASSAGE FRIDAY NIGHT. INSTABILITY WILL
BE ADDED TO THE STORM FRIDAY NIGHT AND SATURDAY. MOISTURE IS THE
MAIN LIMITING INGREDIENT. HIGHLIGHTS ARE ANTICIPATED FOR MOST/ALL
MOUNTAINS AND SOME VALLEYS ESPECIALLY NORTH. INCREASED GUIDANCE POPS
SIGNIFICANTLY TO PRODUCE LIKELY WORDING IN THE MTNS.
SUNDAY...THE MAIN PORTION OF THE STORM ENERGY PROGRESSES TO THE NE
BUT A HANG-BACK TROUGH REMAINS OVER THE REGION. TIGHT CYCLONIC FLOW
ALOFT WILL EFFICIENTLY PRODUCE SNOW BUT PROBABLY WITH LIMITED
ACCUMULATIONS. TEMPERATURES WILL ONCE AGAIN BE WELL BELOW NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 320 PM MST SUN FEB 3 2013
AREAS OF FOG WILL CONTINUE TO PRODUCE MVFR TO IFR CIGS AND VSBYS
ACROSS THE UINTA BASIN IN NORTHEAST UTAH...IMPACTING KVEL THROUGH
MIDDAY MONDAY. THERE WILL ALSO BE AREAS OF LIGHT SNOW ACROSS THE
SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO THIS EVENING WHICH WILL
OBSCURE MOUNTAIN TOPS AND BRING BRIEF IFR CIGS AND VSBYS TO KTEX.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT ALL TERMINAL SITES
THROUGH 00Z MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM...JOE
AVIATION...JDC
Hazardous weather outlook, Feb 3, 5:33 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MST SUN FEB 3 2013
COZ001>014-017>023-UTZ022>025-027>029-041245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MST SUN FEB 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WEAK DISTURBANCE WILL MOVE OVER THE SAN JUAN MOUNTAINS TODAY
BRINGING SOME FLURRIES AND LIGHT SNOWFALL TO HIGHER ELEVATIONS. NO
ACCUMULATION IS EXPECTED. MOSTLY CLOUDY SKIES WILL BE COMMON TODAY
BECOMING PARTLY CLOUDY TOWARDS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER WEAK WAVE WILL MOVE OVER THE FLATTOPS AND GORE RANGE
WEDNESDAY EVENING BRINGING A SLIM CHANCE FOR SOME LIGHT SNOWFALL.
AN AREA OF LOW PRESSURE WILL BRING MORE SIGNIFICANT PRECIPITATION
TO THE REGION FROM FRIDAY ONWARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Dense Fog, Paradox Valley / Lower Dolores River Basin
- When
- February 3, 7:35 PM MST to February 4, 11:14 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- AWOS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Dense fog with visibilities down to a quarter mile or less was measured at Hopkins Field Airport in Nucla.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 3 to 4, 2013$225,000 · 3 events
- Winter Storm in Pennsylvania, February 3 to 4, 2013$150,000 · 2 events
- Lake-Effect Snow in New York, February 3 to 4, 2013$33,000 · 4 events
- Winter Weather in Illinois, February 3, 201311 events
- Winter Weather in Kentucky, February 3, 20137 events
- Winter Weather in Wisconsin, February 3 to 4, 20137 events
- Winter Weather in Indiana, February 3, 20134 events
- Winter Weather in Pennsylvania, February 3 to 4, 20134 events
- Lake-Effect Snow in Michigan, February 3, 20132 events
- High Wind in North Carolina, February 3, 201354 kt wind · 2 events
- Winter Weather in New Jersey, February 3 to 4, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483149.